Numerische Mathematik

, Volume 62, Issue 1, pp 189–212 | Cite as

On a hierarchical basis multilevel method with nonconforming P1 elements

  • P. Oswald


We develop a hierarchical basis multilevel method for symmetric second order elliptic boundary value problems in two-dimensional polygonal domains based on nonconforming P1 triangular elements. The main result is that the condition number of the hierarchical discretization is bounded byO(k) wherek is the number of refinement levels. For comparison, Yserentant's result yields the sharp boundO(k2) for the corresponding hierarchical discretization with conforming linear elements.

Mathematics Subject Classification (1991)

65F10 65F35 65N20 65N30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BDY] Bank, R.E., Dupont, T., Yserentant, H. (1988): The hierarchical basis multigrid method. Numer. Math.52, 427–458Google Scholar
  2. [BPX1] Bramble, J.H., Pasciak, J.E., Xu, J. (1990): Parallel multilevel preconditioners. Math. Comput.55, 1–22Google Scholar
  3. [BPX2] Bramble, J.H., Pasciak, J.E., Xu, J. (1991): The analysis of multigrid algorithms with nonnested spaces or noninherited quadratic forms. Math. Comput.56, 1–34Google Scholar
  4. [BV] Braess, D., Verfürth, R. (1990): Multigrid method for nonconforming finite element methods. SIAM J. Numer. Anal.27, 979–986Google Scholar
  5. [B1] Brenner, S.C. (1989): An optimal-order multigrid method for P1 nonconforming finite elements. Math. Comput.53, 1–15Google Scholar
  6. [B2] Brenner, S.C. (1990): A nonconforming multigrid method for the stationary Stokes equations. Math. Comput.55, 411–437Google Scholar
  7. [C] Ciarlet, P.G. (1978): The finite element method for elliptic problems. North-Holland, AmsterdamGoogle Scholar
  8. [CR] Crouzeix, M., Raviart, P.A. (1973): Conforming and non-conforming finite element methods for solving the stationary Stokes equations. RAIRO Anal. Numer.7, 33–76Google Scholar
  9. [DOS] Dahmen, W., Oswald, P., Shi, X.-Q. (1992):C 1-hierarchical bases. J. Comput. Appl. Math. (submitted)Google Scholar
  10. [DLY] Deuflhard, P., Leinen, P., Yserentant, H. (1989): Concepts of an adaptive hierarchical finite element code. IMPACT of Computing in Science and Engineering1, 3–35Google Scholar
  11. [D1] Dörfler, W. (1990): The conditioning of the stiffness matrix for certain elements approximating the incompressibility condition in fluid dynamics. Numer. Math.58, 203–214Google Scholar
  12. [D2] Dörfler, W. (1990): Hierarchical bases for elliptic problems. Univ. Bonn, SFB 256, Preprint 123Google Scholar
  13. [D3] Dörfler W. (1991): A note on the preconditioner of Bramble, Pasciak, and Xu. Preprint, Inst. Angew. Math., Univ. ZürichGoogle Scholar
  14. [KCT] Kuo, C.-C.J., Chan, T.F., Tong, C. (1989): Multilevel filtering elliptic preconditioner. SIAM J. Matrix Anal. Appl.11, 403–429Google Scholar
  15. [O1] Oswald, P. (1990): On function spaces related to finite element approximation theory. Z. Anal. Anwendungen9, 43–64Google Scholar
  16. [O2] Oswald, P. (1989): On estimates for hierarchic basis representations of finite element functions. Report N/89/16, FSU JenaGoogle Scholar
  17. [O3] Oswald, P. (1992): Hierarchical conforming finite element methods for the biharmonic equation. SIAM J. Numer. Anal. (to appear)Google Scholar
  18. [O4] Oswald, P. (1991): On a BPX-preconditioner for P1 elements. Fo.-Erg. Math/91/2, Math. Fak. FSU JenaGoogle Scholar
  19. [On] Ong, M.E.G. (1989): Hierarchical basis preconditioners for second order elliptic problems in three dimensions. Technical Report 89-3, Dept. of Applied Math., Univ. of Washington, SeattleGoogle Scholar
  20. [X] Xu, J. (1989): Theory of multilevel methods. Report AM48, Dept. of Mathematics, Pennsylvania State UniversityGoogle Scholar
  21. [Y1] Yserentant, H. (1986): On the multi-level splitting of finite element spaces. Numer. Math.49, 379–412Google Scholar
  22. [Y2] Yserentant, H. (1990): Two preconditioners based on the multi-level splitting of finite element spaces. Numer. Math.58, 163–184Google Scholar

Copyright information

© Springer-Verlag 1992

Authors and Affiliations

  • P. Oswald
    • 1
  1. 1.Institut für Angewandte MathematikFriedrich-Schiller-Universität JenaJenaGermany

Personalised recommendations